Jamaica Mistaica

20120217-182035
My apologies to Jimmy Buffet for borrowing one of his song titles, but it was so applicable that I could not help myself.
I saw a patient this week who reminded me again of the potential interaction between topical hormones and other products which are applied to the skin.
She had previously been doing very well on a stable dose of progesterone cream. She called our office saying that a couple of days after arriving in Jamaica all of her previously well controlled symptoms came rushing back with a vengeance, making for a miserable vacation. After she returned home we had her hormone levels checked and saw a her for a visit. At her visit we noted that her progesterone level had dropped so much that it was almost identical to her level before she started using progesterone. She also noted that about 10 days after getting home (and a few days after the testing was performed) her symptoms completely resolved. She now felt “back to normal”.
The cause?
Being a fair skinned Minnesota girl, she was careful to apply a waterproof sunscreen multiples times during the day. She noticed that even after her shower at night her skin still felt “greasy”. The sunscreen had created a barrier on the skin preventing her progesterone cream from being absorbed while she was on her trip. After she returned home and stopped using the sunscreen, her progesterone could again be absorbed. Her levels returned to normal and she felt better.
Having regained her sense of humor, she told me that next year she will make sure that she puts her progesterone “where the sun doesn’t shine.” I would settle for under her swim suit.
Although this was an extreme case caused by sunscreen, the same thing can happen with moisturizers, body lotions and other similar products. Because of this, I recommend that hormone creams not be applied in areas where these products are consistently used.